Metformin and statin use associate with plasma protein N -glycosylation in people with type 2 diabetes

Sunny S. Singh, Annemieke Naber, Viktoria Dotz, Emma Schoep, Elham Memarian, Roderick C. Slieker, Petra J.M. Elders, Gerda Vreeker, Simone Nicolardi, Manfred Wuhrer, Eric J.G. Sijbrands, Aloysius G. Lieverse, Leen M. T'Hart, Mandy Van Hoek*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Introduction Recent studies revealed N-glycosylation signatures of type 2 diabetes, inflammation and cardiovascular risk factors. Most people with diabetes use medication to reduce cardiovascular risk. The association of these medications with the plasma N-glycome is largely unknown. We investigated the associations of metformin, statin, ACE inhibitor/angiotensin II receptor blocker (ARB), sulfonylurea (SU) derivatives and insulin use with the total plasma N-glycome in type 2 diabetes. Research design and methods After enzymatic release from glycoproteins, N-glycans were measured by matrix-assisted laser desorption/ionization mass spectrometry in the DiaGene (n=1815) and Hoorn Diabetes Care System (n=1518) cohorts. Multiple linear regression was used to investigate associations with medication, adjusted for clinical characteristics. Results were meta-analyzed and corrected for multiple comparisons. Results Metformin and statins were associated with decreased fucosylation and increased galactosylation and sialylation in glycans unrelated to immunoglobulin G. Bisection was increased within diantennary fucosylated non-sialylated glycans, but decreased within diantennary fucosylated sialylated glycans. Only few glycans were associated with ACE inhibitor/ARBs, while none associated with insulin and SU derivative use. Conclusions We conclude that metformin and statins associate with a total plasma N-glycome signature in type 2 diabetes. Further studies are needed to determine the causality of these relations, and future N-glycomic research should consider medication a potential confounder.

Original languageEnglish
Article number001230
JournalBMJ Open Diabetes Research and Care
Volume8
Issue number1
DOIs
Publication statusPublished - 2 Jul 2020

Cite this